Format

Send to:

Choose Destination
See comment in PubMed Commons below
AIDS. 2007 Jun 19;21(10):1301-8.

Hepatotoxicity in an African antiretroviral therapy cohort: the effect of tuberculosis and hepatitis B.

Author information

  • 1Aurum Institute for Health Research, Johannesburg, South Africa. choffmann@jhmi.edu

Abstract

OBJECTIVE:

Hepatotoxicity is a significant complication of antiretroviral therapy (ART). We assessed the incidence of and risk factors for hepatotoxicity among HIV-infected individuals on ART in South Africa.

DESIGN:

We conducted a retrospective cohort study in a workplace HIV care program in South Africa which uses a first-line regimen of efavirenz, zidovudine, and lamivudine and provides routine clinical and laboratory monitoring.

METHODS:

We included subjects with baseline and follow-up alanine transaminase and aspartate aminotransferase tests. Severe hepatotoxicity cases were identified during the first 12 months of ART. Potential risk factors, including concomitant medication use, tuberculosis, and hepatitis B and C, were determined from clinical records, database queries, and serological testing. Associations with hepatotoxicity were investigated using Cox proportional hazards modeling.

RESULTS:

Of the 868 subjects (94% male, median age 41 years), the median nadir CD4 cell count was 136/microl, 25% received concomitant tuberculosis treatment during ART, and 17% of a randomly selected subset were positive for hepatitis B surface antigen (HBsAg). We identified 7.7 episodes of severe hepatotoxicity per 100 person-years. Tuberculosis treatment increased risk 8.5 fold, positive HBsAg 3.0 fold, and nadir CD4 cells count < 100/microl 1.9 fold. Importantly, the fraction of patients with severe hepatotoxicity on ART (4.6%) was similar to the fraction with liver enzyme elevations > 5 times the upper limit of normal before starting ART (4%).

CONCLUSIONS:

In this African ART cohort, we found a low incidence of and minimal morbidity due to hepatotoxicity. HBsAg and concomitant tuberculosis therapy significantly increased the risk of hepatotoxicity.

PMID:
17545706
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk